Alert archive / New Jersey / Snow Squall Warnings in 2024
Snow Squall Warning 42, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this snow squall warning at Dec 3, 2024, 4:20 PM EST for Hunterdon County, Morris County, Warren County, New Jersey; Bucks County, Lehigh County, Northampton County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 3, 2024, 4:20 PM EST (21:20 UTC)
- Expired
- Dec 3, 2024, 4:45 PM EST
- In force
- 25 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Hunterdon County, NJ, Morris County, NJ, Warren County, NJ, Bucks County, PA, Lehigh County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 93 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534
WWUS51 KPHI 032120
SQWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Mount Holly NJ
420 PM EST Tue Dec 3 2024
NJC019-027-041-PAC017-077-095-032145-
/O.NEW.KPHI.SQ.W.0042.241203T2120Z-241203T2145Z/
Hunterdon NJ-Morris NJ-Warren NJ-Lehigh PA-Bucks PA-Northampton PA-
420 PM EST Tue Dec 3 2024
The National Weather Service in Mount Holly NJ has issued a
* Snow Squall Warning for...
Hunterdon County in northwestern New Jersey...
Southwestern Morris County in northern New Jersey...
Southern Warren County in northwestern New Jersey...
Lehigh County in eastern Pennsylvania...
Northwestern Bucks County in southeastern Pennsylvania...
Northampton County in eastern Pennsylvania...
* Until 445 PM EST.
* At 419 PM EST, a dangerous snow squall was located along a line
extending from near Belvidere to near Wanamakers, moving southeast
at 25 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
up to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Northeast Extension between mile markers 40 and 69.
Interstate 78 in Pennsylvania between mile markers 45 and 76.
Interstate 78 in New Jersey between mile markers 0 and 26.
Interstate 80 in New Jersey between mile markers 5 and 7.
Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Emmaus, Northampton, Quakertown,
Wilson, Washington, Hellertown, Nazareth, Bangor, Slatington, High
Bridge, Pen Argyl, Wind Gap, Clinton, Bath, Belvidere, and Harmony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4073 7470 4072 7472 4064 7473 4062 7471
4058 7472 4037 7541 4068 7589 4094 7505
TIME...MOT...LOC 2119Z 319DEG 22KT 4086 7504 4062 7580
SNOW SQUALL...OBSERVED
$$
Hoeflich1 follow-up statement
317
WWUS51 KPHI 032144
SQWPHI
Snow Squall Warning
National Weather Service Mount Holly NJ
444 PM EST Tue Dec 3 2024
NJC019-027-041-PAC017-077-095-032154-
/O.EXP.KPHI.SQ.W.0042.000000T0000Z-241203T2145Z/
Hunterdon NJ-Morris NJ-Warren NJ-Lehigh PA-Bucks PA-Northampton PA-
444 PM EST Tue Dec 3 2024
...THE SNOW SQUALL WARNING FOR HUNTERDON...SOUTHWESTERN MORRIS...
SOUTHERN WARREN...LEHIGH...NORTHWESTERN BUCKS AND NORTHAMPTON
COUNTIES WILL EXPIRE AT 445 PM EST...
The snow squall that prompted the warning has weakened and exited the
area. Therefore, the snow squall warning will be allowed to expire.
Untreated roads could be slick.
LAT...LON 4073 7470 4072 7472 4064 7473 4062 7471
4058 7472 4037 7541 4068 7589 4094 7505
TIME...MOT...LOC 2144Z 319DEG 22KT 4086 7504 4062 7580
$$
HoeflichWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this snow squall warning went out at Dec 3, 4:07 PM EST, 13 minutes earlier.
Area forecast discussion, Dec 3, 4:07 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
407 PM EST Tue Dec 3 2024
.SYNOPSIS...
Cold and dry high pressure will remain in place to our west and
southwest through early Wednesday. Strengthening low pressure will
track to our north late Wednesday and Thursday, pushing a strong
cold front across our area early Thursday. Cold and dry high
pressure will build into the Ohio Valley Friday through Saturday
before weakening into our area through Sunday. A weak low pressure
system and front may impact the region late Saturday before a
stronger system arrives early next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
The last of some shortwave energy associated with the deep longwave
trough over the Northeast US is passing through the area this
afternoon. Associated with this shortwave is a broken line of snow
showers across the Mid-Hudson Valley of NY into northeastern
Pennsylvania. These snow showers will continue to move southeast
through remainder of the afternoon; and should mainly remain north
and along the I-78 corridor, but may make it as far south as
Trenton. A Special Weather Statement has been issued for portions of
the Poconos, Lehigh Valley and northern New Jersey through 5 PM.
Elsewhere, partly to mostly cloudy skies will continue as
temperatures are mainly in the 30s to low 40s.
Heading into tonight, high pressure will continue to slowly nose its
way into the Mid-Atlantic region resulting in mostly clear skies
across the region and light winds. As a result, temperatures should
bottom out in the upper teens to low/mid 20s across much of the area
by early Wednesday morning.
Wednesday itself will act sort of like a 'transition' day as high
pressure will still maintain control of our weather through much of
the day. Upper level flow will gradually back and briefly become
zonal ahead of an advancing strong trough over the Great Lakes.
Although the airmass will be moderating, highs will mainly be in the
upper 30s to mid 40s across the area with increasing clouds
throughout the day. As a whole, most of Wednesday will remain dry.
The exception is across northeast PA or northern NJ late in the
afternoon as some energy in advance of the trough streams into the
north portions of the area. This may result in a passing snow shower
or two, otherwise, the bulk of the precip holds off until Wednesday
night.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A strong storm system will impact the region Wednesday night through
Thursday night, bringing potential for rain and snow showers, strong
winds, and continued below normal temperatures. A Wind Advisory is
now in effect for Thursday from 6AM until 10PM for strong westerly
wind gusts up to 40-50 mph. Greatest impacts are expected
Thursday morning when strong winds and scattered snow showers,
mainly north, could impact the morning commute.
Synoptic Overview...A deep positively tilted trough approaches the
Great Lakes Wednesday night. The trough axis will dive quickly
southeastward across the Mid Atlantic early Thursday while becoming
negatively tilted as it shifts offshore. Height falls quickly spread
across the area Wednesday night into Thursday morning. At the
surface, a strengthening low pressure system will pass just north of
the Great Lakes Wednesday reaching the Canadian Maritimes late
Thursday. A strengthening pressure gradient will result beginning
Wednesday, remaining in place through Thursday night. A strong cold
front will sweep through the area Thursday morning, likely offshore
by the afternoon. The frontal passage will yield very strong cold
advection in its wake, with 850 mb temperatures upstream around -10C
to -15C. Post frontal surface pressure rises will be near 1 mb/hour.
This is not a clipper system, to be sure.
Wednesday night...As stronger forcing for ascent arrives overnight,
precipitation should develop within the region, with the greatest
chances (60-70%) residing mainly north of the Philly metro. Within
the Philly metro and south, less forcing should result in more
spotty or showery nature to the precipitation. Areas along and north
of the I-78 corridor will likely see mostly snow with this activity,
with a rain/snow mix farther south and mainly rain near the coast.
QPF is light, largely less than 0.10". Any snowfall accumulation
outside of the Poconos and higher elevations of northwest New Jersey
will remain less than 1". The higher elevations and southern Poconos
could see about an inch or two of snow for Wednesday night. A
southwest breeze will be strengthening overnight as the cold front
approaches, and especially toward daybreak to around 15-20 mph, with
gusts near 25-30 mph possible. The winds, mixed boundary layer, WAA,
and cloud cover will keep temperatures relatively mild, perhaps even
rising a few degrees overnight. Forecast low temperatures are mainly
in the 30s.
Thursday through Thursday night...The strong cold front will quickly
approach and begin passing through the forecast area just after
daybreak Thursday, and should be offshore by around noon or so. If
moisture is sufficient, some snow showers or snow squalls could
develop along or just ahead of the frontal boundary following the
diminishing overnight precipitation. The limiting factor for any
impacts from this activity will be surface temperatures, as most
areas south of I-78 will be above freezing with above freezing
roadway temperatures. Nevertheless, a quick dusting a snowfall could
result in grassy and elevated surfaces as far south as the coastal
plain and may cause some difficult travel during the morning rush
hour. An additional inch or two of snowfall is forecast for the
southern Poconos, and a Winter Weather Advisory may need to be
considered in a future update for this area given event totals of 1-
3". Temperatures will likely reach their daytime maximum in the mid
30s to low 40s in the morning, then gradually fall into the
afternoon.
Beyond the shower potential with the front, the main story will the
the windy conditions expected in its wake. Hard pressed to find any
deterministic guidance showing anything less than widespread 35-45
kts of wind within the 925 to 850 mb layers during the post-frontal
regime. BUFKIT profiles indicate we'll be mixing up to around the
800-850 mb layers post-frontal, so I think it's reasonable to assume
those winds speeds should translate to peak gusts at the surface
given extremely strong cold advection, shortwave vort max pivoting
through aloft with FROPA, and surface pressure rises around 1
mb/hour. Long story short, we are growing increasingly confident
that our area will experience widespread 40-50 mph wind gusts for
much of the daytime period Thursday. Expect westerly sustained winds
near 20-30 mph. A Wind Advisory was issued for Thursday as a
result.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure builds to our west on Friday with mostly clear/sunny
skies. Breezy conditions continue with a northwest wind gusting to
25-30 mph. Highs Friday afternoon will be in the 30s with overnight
lows in the teens and 20s.
For Saturday and Sunday...While the upper-level trough is forecast
to not be as strong over the weekend, another shortwave may sharpen
the trough some Saturday. Temperatures will remain below normal,
however with some less amplification of the trough the temperatures
should start to rebound at least a little Sunday. In addition, the
aforementioned shortwave within the main trough could support some
forcing for some isolated showers and increased cloud cover.
However, this solution is appearing less likely, and most guidance
shows surface ridging extending into the region during this period.
PoPs were reduced outside of the Poconos. The winds will be much
less as the pressure gradient is weak with surface high pressure
starting to extend toward or into our area from the southwest.
Monday and Tuesday...Long-term guidance suggests earl next week
could be unsettled with an amplified trough shifting across the
central US. That said, guidance remains in large disagreement with
the evolution of the system. That said, it does look like the system
will be a bit warmer with less chances for any wintry precip. We
have carried chance/likely PoPs for the area during this period.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas...
Rest of this afternoon...VFR with occasional SCT/BKN ceilings around
4000-6000 feet. W-NW winds around 8-13 kt with locally higher gusts
up to 18-20 kt possible. A slight chance of a snow shower is
possible at KABE, but confidence is not high enough to include
in the TAF at this time.
Tonight...VFR with mostly clear skies. West winds around 5 kt
gradually becoming west-southwest after midnight. High confidence.
Wednesday...VFR with increasing clouds and lowering ceilings
throughout the day. South-southwest winds around 10-15 kt with gusts
up to 20-25 kt possible. Moderate-high confidence.
Outlook...
Wednesday night...Sub-VFR conditions likely developing along with
rain or snow showers, especially at RDG/ABE. Southwest winds 10-15
kts with gusts of 20-25 kts possible. LLWS possible.
Thursday through Thursday Night...MVFR to IFR conditions early, with
improvement to VFR conditions by midday. Windy. West winds
increasing to around 20-25 kts with gusts 35-40 kts. Winds lessen
Thursday night.
Friday...VFR. West-northwest winds near 15 kts with gusts 20-30 kts,
diminishing in the evening.
Saturday and Sunday...Mainly VFR. SW winds 10-15 kts with gusts
to 20 kts.
&&
.MARINE...
A Small Craft Advisory has been issued for all Atlantic coastal
waters and the Delaware Bay beginning at 1 PM Wednesday.
Northwest winds around 15-20 kt with gusts up to 23 kt this evening
will diminish overnight to around 10-15 kt and seas of 2-3 feet. For
Wednesday, west-southwest winds around 10-15 kt early, will ramp up
to 15-25 kt with gusts up to 30-33 kt in the afternoon. Seas of 2-3
feet in the morning will build to 3-6 feet in the afternoon. Fair
weather expected outside of SCA conditions.
Outlook...
Wednesday night through Thursday night...Gale Warning now in
effect. Gale force winds arrive Wednesday night, peaking
Thursday, then gradually diminishing Thursday night. Wind gusts
35 to 45 kts possible. The strong offshore winds could result in
abnormally low water during the Thursday late afternoon to
evening low tide, which could make navigation difficult in
shallow waters.
Friday...Small Craft Advisory conditions abating into Friday
night.
Saturday and Sunday...The conditions are anticipated to be
mostly below Small Craft Advisory criteria.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from 6 AM to 10 PM EST Thursday for PAZ054-055-
060>062-070-071-101>106.
NJ...Wind Advisory from 6 AM to 10 PM EST Thursday for NJZ001-
007>010-012>027.
DE...Wind Advisory from 6 AM to 10 PM EST Thursday for DEZ001>004.
MD...Wind Advisory from 6 AM to 10 PM EST Thursday for MDZ012-015-
019-020.
MARINE...Small Craft Advisory from 1 PM to 6 PM EST Wednesday for
ANZ430-431-450>455.
Gale Warning from 6 PM Wednesday to 6 AM EST Friday for ANZ430-
431-450>455.
&&
SYNOPSIS...MJL/Staarmann
NEAR TERM...DeSilva
SHORT TERM...MJL/Staarmann
LONG TERM...MJL/Staarmann
AVIATION...DeSilva/MJL
MARINE...DeSilva/MJLIn the hours before
Special weather statement, Dec 3, 2:45 PM EST, 1 hour 35 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 245 PM EST Tue Dec 3 2024 NJZ001-007-008-PAZ054-055-061-062-032200- Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- Including the cities of Newton, Washington, Morristown, Jim Thorpe, Stroudsburg, Allentown, Bethlehem, and Easton 245 PM EST Tue Dec 3 2024 BRIEF MODERATE TO HEAVY SNOW SHOWERS WILL IMPACT PORTIONS OF NORTHEAST PA AND NORTHERN NJ THIS AFTERNOON... Brief moderate to heavy snow showers will rapidly reduce visibility to around one half mile or less at times. This may cause a quick coating of snow on roadways this afternoon. Use extra caution if traveling. The rapid changes in visibility and potentially slick roads may lead to localized hazardous travel conditions. DeSilva
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 3:03 PM EST | Wind Advisory | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more | 55 hr |
| Dec 3, 3:41 PM EST | Snow Squall Warning | PHI | Sussex, Warren | 49 min |
| Dec 3, 3:43 PM EST | Gale Warning | PHI | 62 hr | |
| Dec 3, 3:43 PM EST | Small Craft Advisory | PHI | 26 hr | |
| Dec 3, 3:21 PM EST | Snow Squall Warning | PHI | Carbon, Monroe | 24 min |
Nearby
Snow Squall Warnings in New Jersey, 2024Snow Squall Warnings in Pennsylvania, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.